New Mexico, 2013

Flash Flood and Hail in New Mexico, August 14, 2013

August 14, 2013 · NWS ABQ · 2 events in 2 counties and zones

A slow-moving thunderstorm produced torrential rainfall over Portales. Local emergency management, law enforcement, and fire officials reported some residential flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A slow-moving thunderstorm produced torrential rainfall over Portales. Local emergency management, law enforcement, and fire officials reported some residential flooding. Nearly 5000 sandbags were used to protect numerous homes. No homes were damaged, however, but photos of the area suggested some minor damage to landscaping. Curb-deep water did not subside in some of the hardest areas until the following day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 14, 2:17 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 14, 2:17 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
317 PM MDT WED AUG 14 2013

.DISCUSSION...
12Z KABQ SOUNDING SHOWED A PWAT OF 0.90 INCH...WHICH IS NORMAL
FOR MID AUGUST. 12Z UPPER AIR DATA SHOWED -12C AT 500MB OVER GRAND
JUNCTION...EMBEDDED IN A FIELD OF WARMER TEMPERATURES. THIS
RELATIVE COLD POOL WILL BE OVER THE NORTHERN MOUNTAINS AND
PORTIONS OF THE EASTERN PLAINS TONIGHT...INCREASING LAPSE RATES
THERE AND ADDING TO THE POTENTIAL FOR ROBUST THUNDERSTORMS TO
CONTINUE OVERNIGHT. 20Z LAPS ANALYSIS SHOWS THE GREATEST SURFACE
BASED INSTABILITIES ACROSS THE EASTERN PLAINS WITH LIFTED INDICES
OF -4 TO -6C AND CAPE VALUES OF 2000-3000 J/KG. THE LATEST NAM12
SHOWS 1000-500MB BULK SHEAR IN THE 30-40KT RANGE THERE. SO THE
EAST IS PLENTY UNSTABLE WITH AMPLE SHEAR TO SUPPORT CONVECTION
CONTINUING WELL INTO THE EVENING HOURS AND POSSIBLY OVERNIGHT.
STORMS WILL BE STRONG...MANY PRODUCING HAIL UP TO THE SIZE OF
NICKELS...BUT AN ISOLATED SEVERE STORM CAN NOT BE RULED OUT.
WE'VE ISSUED A FLASH FLOOD WATCH THROUGH 4 AM THURSDAY MORNING
ACROSS QUAY...CURRY AND ROOSEVELT COUNTIES MAINLY DUE TO GROUNDS
BEING SATURATED FROM RECENT HEAVY RAINS AND THE POTENTIAL FOR RAIN
TO CONTINUE WELL BEYOND MIDNIGHT.

AREAS OF LOW CLOUDS AND PATCHY FOG WAS NOTED THIS MORNING ACROSS
PORTIONS OF THE EAST AND INTO SOME SANGRE DE CRISTO VALLEYS AND MAY
REOCCUR TONIGHT. BUFKIT NAM12 SOUNDINGS SHOWED THE POTENTIAL FOR
LOW STRATUS AT KTCC AND FOG AT KLVS...BUT WILL BE HIGHLY DEPENDENT
ON CLEARING AND ONGOING CONVECTION...OR LACK THEREOF. LOW
CONFIDENCE AT THIS POINT.

THURSDAY LOOKS TO BE A RELATIVE DOWN DAY CONVECTION-WISE...AS DRY
AIR ROUNDS THE TOP OF THE RIDGE AXIS AND MOVES INTO NORTHERN NEW
MEXICO. WARMER HIGHS...GENERALLY A FEW DEGREES ABOVE NORMAL ARE
FORECAST THURSDAY WITH MORE SUN. BOTH THE 12Z GFS AND NAM DEVELOP
A MCS THURSDAY NIGHT ACROSS THE CENTRAL AND INTO THE SOUTHERN U.S.
PLAINS. THE 18Z NAM SHOWS THE MCS OVER THE TX PANHANDLE...POSSIBLY
GRAZING BY OUR EASTERN-MOST COUNTIES WHILE THE GFS HAS IT FURTHER
EAST. FORECAST TRENDS NEED TO BE MONITORED WITH THE POTENTIAL FOR
OUR EASTERN AREAS TO BE IMPACTED THURSDAY NIGHT.

FRIDAY THROUGH SUNDAY THE UPPER HIGH WILL MOVE FROM THE BOOTHEEL
TO NEAR THE FOUR CORNERS AND EXPAND SLIGHTLY. HIGH TEMPERATURES
WILL BE NEAR NORMAL AND DAILY ROUNDS OF THUNDERSTORMS WILL BECOME
MORE TERRAIN DOMINATED...ALTHOUGH THE EASTERN HIGHLANDS MAY
BENEFIT FROM A NNW STEERING FLOW.

SOME DIFFERENCES STILL SHOWING UP IN THE LATEST MEDIUM RANGE MODEL
SOLUTIONS WITH THE POSITION/STRENGTH OF THE UPPER HIGH AND THE
APPROACH OF AN UPPER LEVEL TROUGH FROM OVER NORTHERN CALIFORNIA.
THE GFS FAVORS A MORE STUBBORN UPPER HIGH...HOLDING ON LONGER OVER
NM WHILE THE ECMWF SHOWS A BREAK-DOWN OF THE UPPER HIGH AND ALLOWS
THE TROUGH TO SLIDE IN TO AZ/NM BY TUE/WED. IN FACT...THE ECMWF IS
RATHER WET FROM MONDAY THROUGH WEDNESDAY WITH A MONSOONAL PLUME
OVER AZ AND MUCH OF CENTRAL AND WESTERN NM.

11

&&

.FIRE WEATHER...
DRY AIR HOLDING ON IN THE FAR NORTHWEST THIS AFTERNOON WITH
DEWPOINTS IN THE 20S AND 30S...WHILE THE REST OF THE STATE HAS 50S
AND 60S DEWPOINTS. MORE ACTIVE FROM THE DIVIDE TO THE RIO GRANDE
VALLEY TODAY COMPARED TO YESTERDAY. BUT THE MAIN FOCUS AGAIN WILL
BE IN THE EAST WITH MORE WIDESPREAD AND SIGNIFICANT THUNDERSTORM
ACTIVITY...WHERE SOME SEVERE STORMS ARE AGAIN EXPECTED. HEAVY RAIN
AND FLASH FLOODING WILL ALSO BE A CONCERN THROUGH EARLY TONIGHT
ACROSS THE EASTERN PLAINS. A FLASH FLOOD WATCH WILL BE ISSUED FOR
QUAY...CURRY AND ROOSEVELT COUNTIES THROUGH 4 AM MDT THURSDAY.

THE GRADUALLY STRENGTHENING UPPER HIGH WILL REMAIN CENTERED NEAR OR
JUST WEST OF THE NM...AZ LINE THU THRU AT LEAST SAT. THIS WILL KEEP
THE CENTRAL AND EASTERN ZONES OF THE AREA BENEATH A PERSISTENT NW TO
SE FLOW ALOFT IF NOT NEARLY DUE N TO S BY FRI/SAT...WHILE VERY WEAK
STEERING FLOW DOMINATES THE WEST. THE LATE WEEK PATTERN WILL
CONTINUE TO FAVOR AREAS EAST OF THE CENTRAL MTN CHAIN FOR THE MOST
WIDESPREAD...SIGNIFICANT STORM ACTIVITY WITH A FRESH BACKDOOR FRONT
AND POSSIBLE MOISTURE BOOST INDICATED THURSDAY AND...OR FRIDAY
NIGHT...THAT LOOKS TO SPILL INTO THE RIO GRANDE VALLEY...HELPING
PRECIPITATION CHANCES FRI OR OVER THE WEEKEND. THE DOWNSIDE...MODELS
REMAIN CONSISTENT WITH LARGE-SCALE AIR MASS DRYING FOR THE WESTERN
AREAS.

CONFIDENCE IN THE FAR EXTENDED PERIOD CONTINUES TO BE LOW AS THE
MODELS CONTINUE TO VARY SIGNIFICANTLY. LATEST GFS/GEFS CONTINUES TO
SUPPORT A LOW TO MODERATE GRADE MONSOON FORECAST AS THE RIDGE ALOFT
SHIFTS MORE SQUARELY OVER NEW MEXICO AND PUTS US IN A RECYCLING OF
EXISTING MOISTURE RATHER THAN ADDING ANY ADDITIONAL MOISTURE TO THE
STATE. THE ECMWF ON THE OTHER HAND EFFECTIVELY BREAKS DOWN THE RIDGE
AS A WAVE TRANSLATES EASTWARD THROUGH THE CENTRAL/SOUTHERN ROCKIES
AND BRINGS A HEALTHY DOSE OF FRESH MOISTURE INTO WESTERN TO NORTHERN
NEW MEXICO. THE EC IS AN OUTLIER AND CONTINUES TO TREND TOWARD A
SCENARIO THAT IS RARELY OBSERVED FOR MID-AUGUST. FOR NOW WE ARE
LEANING MORE STRONGLY TOWARD THE GFS.

CHJ

&&

.AVIATION...
18Z TAF CYCLE
EROSION OF STRATUS ABOUT COMPLETE ACROSS THE EASTERN PLAINS WITH
CIGS AND VSBYS RISING TO VFR LEVELS NOW. STILL EXPECT AN ACTIVE
PERIOD OF SHOWERS AND STORMS THIS AFTERNOON INTO TONIGHT...
ESPECIALLY FOR THE EASTERN PLAINS WHERE A FEW SEVERE STORMS ARE
AGAIN EXPECTED BENEATH A FAVORABLE NWLY FLOW ALOFT. THE EASTERLY
WIND PUSH WILL RESULT IN BETTER STORM DEVELOPMENT/COVERAGE
BETWEEN THE CONTDVD AND RG VALLEY AFTER 21Z. NO MENTION OF
SHOWERS OR STORMS IN KFMN AND KGUP THIS AFTERNOON OR EVENING
WITH VCTS/VCSH IN KABQ/KSAF AND KROW. TEMPO GROUP IN KLVS AND
KTCC THIS PM IN TSTMS WITH MVFR VSBYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  58  93  59  94 /   5   0   0   5
DULCE...........................  48  86  46  86 /  10   0   5   5
CUBA............................  53  88  51  88 /  10   5   5   5
GALLUP..........................  53  87  53  88 /   5  10   5   5
EL MORRO........................  51  82  51  83 /   5  20   5  10
GRANTS..........................  52  88  54  89 /  10  20   5   5
QUEMADO.........................  54  85  53  85 /  10  20  10  10
GLENWOOD........................  58  88  57  89 /  10  20  10  10
CHAMA...........................  46  78  44  77 /  10  10   5  10
LOS ALAMOS......................  57  84  57  85 /  30  20  10   5
PECOS...........................  54  80  53  79 /  30  30  10  20
CERRO/QUESTA....................  50  79  47  80 /  20  10  10  10
RED RIVER.......................  40  77  41  75 /  30  20  10  30
ANGEL FIRE......................  43  79  42  79 /  30  20  10  30
TAOS............................  48  85  45  86 /  20  10   5  10
MORA............................  51  79  50  80 /  40  30  20  30
ESPANOLA........................  58  90  59  91 /  20  10   5  10
SANTA FE........................  56  86  56  87 /  20  10  10  10
SANTA FE AIRPORT................  58  89  58  91 /  20  10   5  10
ALBUQUERQUE FOOTHILLS...........  64  90  65  91 /  20  10  10   5
ALBUQUERQUE HEIGHTS.............  66  92  67  93 /  20  10   5   5
ALBUQUERQUE VALLEY..............  63  94  63  95 /  20  10   5   5
ALBUQUERQUE WEST MESA...........  65  93  64  93 /  20  10   5   5
LOS LUNAS.......................  63  93  63  94 /  20  10  10   5
RIO RANCHO......................  64  93  64  93 /  20  10   5   5
SOCORRO.........................  65  95  63  95 /  20  20  10   5
SANDIA PARK/CEDAR CREST.........  56  86  56  87 /  30  20  10  10
TIJERAS.........................  57  84  55  85 /  20  20   5  10
MORIARTY/ESTANCIA...............  54  87  56  87 /  40  30  10  20
CLINES CORNERS..................  56  86  58  86 /  50  30  10  20
GRAN QUIVIRA....................  58  84  59  85 /  40  30  10  20
CARRIZOZO.......................  62  87  62  89 /  30  20  20  10
RUIDOSO.........................  56  81  57  82 /  30  30  20  20
CAPULIN.........................  52  82  51  80 /  50  20  20  20
RATON...........................  54  87  53  87 /  40  20  20  30
SPRINGER........................  54  86  55  86 /  40  20  20  20
LAS VEGAS.......................  53  84  54  83 /  50  30  20  20
CLAYTON.........................  60  90  61  85 /  60  20  20  10
ROY.............................  57  86  58  84 /  60  30  20  20
CONCHAS.........................  64  92  65  90 /  60  30  20  10
SANTA ROSA......................  63  91  64  91 /  60  30  20  10
TUCUMCARI.......................  65  95  67  92 /  60  30  20  10
CLOVIS..........................  64  90  63  89 /  50  40  20  10
PORTALES........................  65  91  64  89 /  50  40  20  10
FORT SUMNER.....................  66  91  65  90 /  50  30  20  10
ROSWELL.........................  69  94  68  97 /  20  20  20  10
PICACHO.........................  63  89  63  91 /  30  20  20  20
ELK.............................  61  85  61  86 /  40  30  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
NMZ534>536.

&&

11
Hazardous weather outlook, Aug 14, 5:00 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED AUG 14 2013

NMZ501>540-151200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...THOUGH LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG STORMS REMAIN POSSIBLE ON THURSDAY ACROSS THE
EASTERN PLAINS. THESE THUNDERSTORMS COULD PRODUCE SMALL HAIL AND
GUSTY WINDS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
THE EASTERN PLAINS DUE TO SEVERE WEATHER.

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE AT
1.888.386.7637 TO REPORT HAIL...HIGH WINDS...AND ANY FLOODING.

34

In the hours before

Special weather statement, Aug 14, 1:58 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
258 PM MDT WED AUG 14 2013

NMZ524-526-539-142130-
EASTERN LINCOLN COUNTY-SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL
MOUNTAINS-
258 PM MDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY THROUGH
330 PM MDT...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF JICARILLA...OR ABOUT 22
MILES SOUTH OF CORONA...MOVING SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...JICARILLA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3413 10549 3379 10535 3374 10568 3409 10567
TIME...MOT...LOC 2058Z 343DEG 12KT 3393 10554

SHOEMAKE
Special weather statement, Aug 14, 2:04 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
304 PM MDT WED AUG 14 2013

NMZ507-519-520-142130-
LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-WEST CENTRAL HIGHLANDS-
304 PM MDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VALENCIA AND NORTHERN
SOCORRO COUNTIES THROUGH 330 PM MDT...

AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF VEGUITA...OR ABOUT 13 MILES
SOUTHWEST OF BELEN...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...BELEN...JARALES...VEGUITA...
LOS TRUJILLOS-GABALDON AND SABINAL.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 180 AND 194...

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3449 10670 3444 10702 3456 10706 3471 10676
TIME...MOT...LOC 2104Z 253DEG 15KT 3454 10694

SHOEMAKE
Special weather statement, Aug 14, 2:06 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MDT WED AUG 14 2013

NMZ515-528-529-142130-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-
306 PM MDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORA AND EXTREME
NORTHERN SAN MIGUEL COUNTIES THROUGH 330 PM MDT...

AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WAGON MOUND...MOVING SOUTH
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
NORTHERN SAN MIGUEL AND SOUTHERN MORA COUNTIES.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 375 AND 387...

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3604 10474 3585 10461 3577 10486 3598 10489
TIME...MOT...LOC 2106Z 349DEG 11KT 3594 10480

SHOEMAKE
Special weather statement, Aug 14, 2:11 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
311 PM MDT WED AUG 14 2013

NMZ511-518-519-521-142145-
JEMEZ MOUNTAINS-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
311 PM MDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SANTA FE AND EASTERN
SANDOVAL COUNTIES THROUGH 345 PM MDT...

AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KEWA PUEBLO...OR ABOUT 20 MILES NORTHEAST OF
BERNALILLO...MOVING SOUTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...LA BAJADA...KEWA PUEBLO...
CERRILLOS HILLS STATE PARK...LOS CERRILLOS...MADRID AND DOMINGO.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 252 AND 267...

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3540 10608 3529 10641 3560 10645 3565 10630
TIME...MOT...LOC 2111Z 339DEG 18KT 3553 10634

SHOEMAKE
Special weather statement, Aug 14, 3:13 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
413 PM MDT WED AUG 14 2013

NMZ538-539-142245-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-
413 PM MDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN AND NORTHWESTERN
CHAVES COUNTIES THROUGH 445 PM MDT...

AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES SOUTHWEST OF RAMON...OR ABOUT 26 MILES
SOUTHEAST OF CORONA...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
LINCOLN AND NORTHWESTERN CHAVES COUNTIES.

&&

LAT...LON 3402 10490 3388 10489 3377 10520 3406 10536
      3413 10518
TIME...MOT...LOC 2213Z 316DEG 21KT 3402 10520

SHOEMAKE
Special weather statement, Aug 14, 3:45 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
445 PM MDT WED AUG 14 2013

NMZ538-539-142315-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-
445 PM MDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN AND NORTHERN
CHAVES COUNTIES THROUGH 515 PM MDT...

AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTH OF ARABELA...OR ABOUT 40 MILES
SOUTHEAST OF CORONA...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
LINCOLN AND NORTHERN CHAVES COUNTIES.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3368 10473 3351 10511 3388 10522 3396 10504
TIME...MOT...LOC 2246Z 327DEG 24KT 3382 10508

SHOEMAKE

The radar

The Albuquerque radar (KABX), 73 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Torrance

When
August 14, 3:45 PM MST to 3:50 PM MST
Where
Torrance County, 2 mi S of Moriarty
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
34.971, -106.050

Broadcast media partner relayed report of hail ranging in size from marble to golf ball in association with a passing storm near Moriarty. One half an inch of rain was also reported.

Flash Flood, Roosevelt

When
August 14, 6:15 PM MST to 8:15 PM MST
Where
Roosevelt County, 0.45 mi NE of Portales to 0.86 mi NNE of Portales
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.185, -103.325

Flooding reported around Portales High School. Numerous sandbags and resources deployed to prevent significant residential flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463935, 463690.